Illinois, 2012

Drought in Illinois, December 1 to 31, 2012

December 1 to 31, 2012 · NWS PAH · 13 events in 13 counties and zones

Slow improvement continued in long-term drought conditions. Rainfall was below normal during the month of December, but this deficit was partially offset by low evaporation rates from colder winter weather.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Slow improvement continued in long-term drought conditions. Rainfall was below normal during the month of December, but this deficit was partially offset by low evaporation rates from colder winter weather. Moderate drought conditions persisted throughout December along and south of a line from Anna to Vienna and Golconda. The drought ended along and north of a Marion to Harrisburg line. Impacts were very few, since the growing season was over for most crops. Farm ponds used for irrigating livestock remained low. At the Carbondale airport, December monthly rainfall was about an inch below normal. The drought began in May and continued into January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 5:10 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Nov 30, 5:10 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CST FRI NOV 30 2012

.UPDATE...
ISSUED AT 510 PM CST FRI NOV 30 2012

UPDATED THE AVIATION SECTION.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 209 PM CST FRI NOV 30 2012

WITH LOW PRESSURE SYSTEM EVOLVING/LIFTING ACROSS GREAT LAKES...PAH
FA WILL BE IN WARMING/MOISTENING S-SWLY FLOW OUT AHEAD. LOOKING AT
TIME HEIGHT CROSS SECTIONS AND AREA SOUNDINGS AND UPSTREAM FROM
WHAT HAPPENED THIS MORNING...DO NOT THINK A WIDESPREAD FOG/DRIZZLE
SCENARIO IS EXPECTED. WILL INTRODUCE CHANCE PCPN IN THE OZARKS
TMRW AND THEN SPREAD THEM EASTWARD OVER THE WEEKEND AS THE SYSTEM
LIFTS. THE BEST PCPN CHANCE WILL COME SUNDAY...THEN CHANCES
DIMINISH AS THE FRONT EVOLVES INTO A WARM BOUNDARY AND MOVES
NORTHEAST SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 209 PM CST FRI NOV 30 2012

LITTLE CHANGE IN THE MODELS IS EVIDENT WITH THE FIRST SYSTEM TO
AFFECT OUR REGION MONDAY NIGHT AND TUESDAY. A MODERATELY STRONG 500
MB SHORTWAVE TROUGH WILL MOVE QUICKLY EAST ACROSS THE PLAINS
MONDAY...AND ACROSS THE OHIO VALLEY TUESDAY. AN ASSOCIATED COLD
FRONT WILL SWEEP SOUTHEAST ACROSS THE LOWER OHIO VALLEY EARLY
TUESDAY MORNING. A FAIRLY NARROW BUT SOLID BAND OF SHOWERS WILL
LIKELY ACCOMPANY THE FRONT...WITH SOME EMBEDDED THUNDERSTORMS
POSSIBLE. MODELS FORECAST VERY WEAK INSTABILITY...BUT UNSEASONABLY
HIGH PRECIP WATER VALUES AND STRONG FRONTAL FORCING SHOULD RESULT IN
WIDESPREAD PRECIP COVERAGE. POPS WILL BE KEPT IN THE LIKELY RANGE IN
MOST AREAS. THE RATHER FAST MOVEMENT OF THE FRONT SHOULD KEEP QPF IN
THE LIGHT TO MODERATE RANGE.

AHEAD OF THE FRONT...TEMPS MONDAY WILL BE UNSEASONABLY MILD.
GUIDANCE VALUES MAY BE A LITTLE HIGH IF WIDESPREAD LOW CLOUDINESS
PERSISTS THROUGH THE DAY. WILL SHAVE A COUPLE DEGREES OFF GFS AND
ECMWF MOS HIGHS. THIS PRODUCES HIGHS THAT ARE 3 TO 6 DEGREES BELOW
RECORD HIGHS AT KPAH/KEVV.

IN THE WAKE OF THE FRONT...TEMPS WILL COOL DOWN /BUT NOT AS MUCH AS
EARLIER MODEL RUNS INDICATED/. LATEST MODEL OUTPUT INDICATES HIGHS
MAINLY IN THE 50S WEDNESDAY AND THURSDAY...WITH THE ECMWF STILL
WARMER THAN THE GFS. THE MOST NOTICEABLE CHANGE WILL BE COLDER NIGHT
TIME LOWS DUE TO STRONGER RADIATIONAL COOLING /CLEAR SKIES AND LIGHT
WINDS/.

ANOTHER COLD FRONT WILL APPROACH FROM THE NORTHWEST ON DAY 7
/FRIDAY/. THE FASTER 12Z ECMWF BRINGS THE FRONT ACROSS THE OHIO
VALLEY DURING THE DAY FRIDAY. FORECAST MOISTURE AND INSTABILITY
PARAMETERS ARE VERY SIMILAR TO THE EARLY WEEK SYSTEM...AND FRONTAL
FORCING WILL AGAIN BE QUITE STRONG. THEREFORE...WILL INTRODUCE HIGH
CHANCE POPS AND MENTION THUNDER FOR DAY 7.

&&

.AVIATION...
ISSUED AT 510 PM CST FRI NOV 30 2012

SOME CLOUDS POSSIBLE IN THE 3-5K/FT LAYER ESPECIALLY KPAH AND
WEST KY. OTHERWISE CONSIDERABLE HIGH CLOUDS. LIGHT SOUTH WINDS
TONIGHT WILL PICK UP AGAIN SATURDAY. GUSTS IN THE 15 TO 20 KT
RANGE POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Nov 30, 4:27 AM CST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CST FRI NOV 30 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY.
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Alexander

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Alexander forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Johnson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Massac forecast zone
Reported by
Drought Monitor
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Pope

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pope forecast zone
Reported by
Drought Monitor
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Union

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, Franklin

When
December 1, 12:00 AM CST to December 16, 12:00 AM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Gallatin

When
December 1, 12:00 AM CST to December 16, 12:00 AM CST
Where
Gallatin forecast zone
Reported by
Drought Monitor
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Hamilton

When
December 1, 12:00 AM CST to December 16, 12:00 AM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, Hardin

When
December 1, 12:00 AM CST to December 16, 12:00 AM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Saline

When
December 1, 12:00 AM CST to December 16, 12:00 AM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, White

When
December 1, 12:00 AM CST to December 16, 12:00 AM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
December 1, 12:00 AM CST to December 16, 12:00 AM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422115, 422116, 422117, 422118, 422119, 422120, 422121, 422122, 422123, 422124, 422125, 422126, 422127.